Michigan, 2018

Hail and Damaging Wind in Michigan, August 5, 2018

August 5, 2018 · NWS MQT · 4 events in 2 counties and zones

An upper disturbance moving over a moist and unstable air mass produced isolated severe thunderstorms over west half portions of Upper Michigan during the evening of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving over a moist and unstable air mass produced isolated severe thunderstorms over west half portions of Upper Michigan during the evening of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 5, 1:58 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 5, 1:58 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
258 PM EDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 229 PM EDT SUN AUG 5 2018

Complicated forecast continues as convection is not handled well by
the models and the sky cover also is messing up the temperatures as
it has been more persistent than thought. If the sun would come out,
would not take much for temperatures to shoot up rapidly. Needless
to say, confidence in the forecast is very low with unstable air
around as well.

Upper air pattern consists of a 500 mb troughing that persists
across the upper Great Lakes this forecast period. There are several
shortwaves in this trough and any of these will kick off convection.
Will broadbrush this forecast through this evening and have some
slight chance pops in everywhere with the unstable air around and
convection possible at any time. Looks like convection will be
heading southward tomorrow and have that trend in this forecast as
well.

.LONG TERM...(Monday night through Sunday)
Issued at 258 PM EDT SUN AUG 5 2018

Weak cold front will be through the U.P. by early Monday evening
with drier air filtering into the area overnight into Tuesday. Skies
will clear from west to east with low temperatures falling into the
50s.

Remainder of the extended will be tranquil with daily temperatures
after Tuesday averaging a few degrees above their late summer
normals...possibly even more by the end of next weekend.  Rain
chances will be minimal for most through the week into next weekend,
but cannot rule out an isolated shower Wednesday night into
Thursday as a weak shortwave moves across Lake Superior.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1247 PM EDT SUN AUG 5 2018

VFR conditions will continue through the forecast period. There
remains a slight chance for showers and thunderstorms over all three
TAF sites through this forecast period, but confidence in the
coverage and timing is low.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 229 PM EDT SUN AUG 5 2018

Expect 10 to 20 knot sw winds to continue into this evening. For the
rest of the forecast period, winds are forecast to remain below 15
kts except they will get up to 20 knots from the southwest on Wed.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 10 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...MZ
AVIATION...07
MARINE...07
Hazardous weather outlook, Aug 5, 2:36 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
336 PM EDT Sun Aug 5 2018

MIZ001>007-009>014-084-085-061200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
336 PM EDT Sun Aug 5 2018 /236 PM CDT Sun Aug 5 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight. A few of the storms could be
strong this evening.

For the Lake Michigan beaches in Schoolcraft County, a high swim
risk will continue through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible south-central and east on Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-061200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
336 PM EDT Sun Aug 5 2018 /236 PM CDT Sun Aug 5 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible over the east half of the lake this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-061200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
336 PM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible. a few of the storms could be strong
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MZ

In the hours before

Special weather statement, Aug 5, 3:02 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Marquette MI
402 PM EDT SUN AUG 5 2018

MIZ005-052045-
Marquette MI-
402 PM EDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARQUETTE COUNTY UNTIL
445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Ishpeming, or near Ishpeming, moving east at 20 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marquette, Ishpeming, Negaunee, Harvey, K. I. Sawyer Airport, Sands,
Palmer, Beaver Grove, The 553 and 480 Crossroads and National Mine.

LAT...LON 4636 8784 4645 8783 4652 8731 4638 8730
TIME...MOT...LOC 2002Z 268DEG 17KT 4641 8775

MZ
Special weather statement, Aug 5, 3:28 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Marquette MI
428 PM EDT SUN AUG 5 2018

MIZ002-003-084-052115-
Ontonagon MI-Houghton MI-Southern Houghton MI-
428 PM EDT SUN AUG 5 2018

...SPECIAL WEATHER STATEMENT...

At 428 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Ontonagon, moving east at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rockland, Mass City, Nisula, Greenland, Alston, Bob Lake and Victoria
Dam.

LAT...LON 4667 8948 4683 8949 4686 8868 4660 8868
TIME...MOT...LOC 2028Z 271DEG 35KT 4674 8939

MZ
Local storm report, Aug 5, 4:13 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
513 PM EDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             ROCKLAND                46.74N 89.18W
08/05/2018  E0.50 INCH       ONTONAGON          MI   PUBLIC

            LASTED ABOUT 10 MINUTES. TIME ESTIMATED BY
            RADAR.

&&

RJC
Local storm report, Aug 5, 4:27 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
527 PM EDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             MASS CITY               46.76N 89.08W
08/05/2018  E0.25 INCH       ONTONAGON          MI   PUBLIC

            PARKING LOT COVERED WITH HAIL, AND FLOODED.

&&

RJC

The radar

The Marquette radar (KMQT), 92 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Houghton

When
August 5, 4:50 PM EST to 4:55 PM EST
Where
Houghton County, 1.46 mi SSW of Chassell
Measured
1 in hail
Reported by
Social Media
Coordinates
47.010, -88.540

There was a video received via social media of dime to quarter sized hail near Chassell.

Hail, Houghton

When
August 5, 5:00 PM EST to 5:05 PM EST
Where
Houghton County, 0.84 mi SW of Hisula
Measured
1 in hail
Reported by
Public
Coordinates
46.760, -88.790

There was a public report of one inch diameter hail at Nisula.

Hail, Houghton

When
August 5, 5:02 PM EST to 5:07 PM EST
Where
Houghton County, Chassell
Measured
1 in hail
Reported by
Social Media
Coordinates
47.030, -88.530

A photo of one inch diameter hail at Chassell was posted on social media.

Thunderstorm Wind, Marquette

When
August 5, 7:07 PM EST to 7:12 PM EST
Where
Marquette County, 0.84 mi NW of Swanzy
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
46.330, -87.360

There was a report via social media of a large pine tree felled onto a house near K.I Sawyer. Numerous other trees were reported down in the area. Time of the report was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779654, 779653, 779651, 779652.